Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 118, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 6, 2004, 7:27 PM EDT for Kalamazoo County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2004, 7:27 PM EDT (23:27 UTC)
- Expired
- Jul 6, 2004, 8:30 PM EDT
- In force
- 63 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 72 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 6:15 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:40 PM EDT, 4 hours 47 minutes earlier.
Area forecast discussion, Jul 6, 2:40 PM EDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 240 PM EDT TUE JUL 6 2004 .SHORT TERM... LOW PRESSURE SYSTEM MOVING INTO SW LWR THIS AFTERNOON AND EVENING BUT WILL HAVE A DIFFICULT TIME GETTING ANY CONVECTION GOING WITH NOT A WHOLE LOT OF FOCUSING MECHANISM TO GET THINGS GOING PRIOR TO 00Z THIS EVENING. CAVEAT IS OUTFLOW BOUNDARY IN NRN IL/IN AT 17Z AND SECONDARY MOISTURE CONVERGENCE FROM OEB TO MOP. THIS SHOULD MOVE OFF E OF THE CWA THROUGH THE AFTERNOON BUT AREA OF MOISTURE CONVERGENCE IN NRN IL NOT TOO ACTIVE AT 1430 EDT BUT WILL NEED TO MONITOR ANY DEVELOPMENT WITH A SECONDARY LOW TRYING TO DEVELOP IN THESE AREA ALONG ELONGATED LOW PRESSURE AXIS. OTHERWISE MODELS ARE IN FAIRLY GOOD AGREEMENT. MAIN ENERGY HAS MOVED NORTH OF GRR CWA BUT ANOTHER SHORT WAVE MOVING OUT OF IL/IN THIS EVENING AND THAT COULD PROVIDE FOCUS OVER GRR CWA THIS EVENING THROUGH TONIGHT. COULD SEE .25 TO .5 PCPN ACROSS THE SRN CWA TNGT. THEN SLOG OF MOISTURE MOVES EAST OF THE CWA BY EARLY WEDNESDAY SO NO POPS FOR WED EXCEPT IN THE N AS NRN STREAM SYSTEM STILL AFFECTING THE AREA THROUGH A GOOD PART OF THURSDAY. EXPECT PCPN AMOUNTS TO BE LESS THAN .10 FOR THE N TOMORROW. AFTER RATER MUGGY WX TDY AND A GOOD PART OF TONIGHT SHOULD SEE DP DROP OFF AGAIN WEDNESDAY WITH OVER NIGHT LOWS BACK INTO THE 50S THU AND FRI MORNINGS. HIGHS IN THE 70S THROUGH FRIDAY. .LONG TERM... THE MID RANGE MODELS ARE IN GOOD AGREEMENT FOR MOST OF THE EXTENDED PERIOD. WILL GO WITH A BLEND OF THE MODELS AND NOT WANDER FAR FROM THE GOING FORECAST OR SURROUNDING OFFICES. A SURFACE RIDGE WILL BE MOVING OUT OF THE REGION FRIDAY AS A MID LEVEL RIDGE MOVES THROUGH THE AREA. THIS WILL INHIBIT THE ARRIVAL OF AN UPPER LEVEL SHORT WAVE UNTIL SUNDAY WHEN SHOWERS AND THUNDERSTORMS REENTER THE FORECAST. WILL HOLD ONTO THE MENTION OF SOME STORMS FOR MONDAY BUT CUT TO TWENTY POPS WITH THE FRONTAL ZONE TRYING TO PULL THROUGH. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && MWH IOD
Hazardous weather outlook, Jul 6, 5:46 PM EDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 546 PM EDT TUE JUL 6 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-070916- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 546 PM EDT TUE JUL 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS EVENING ALONG AND SOUTH OF A LINE FROM SOUTH HAVEN TO LANSING TILL AROUND MIDNIGHT. HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE. THE MAIN STORM MOTION WILL BE EAST AT 30 MPH. THE THUNDERSTORMS ARE GOING TO FORM JUST AHEAD OF THE COLD FRONT...WHICH AT 500 PM WAS NEAR CHICAGO...AS AN UPPER LEVEL WAVE INTERACTS WITH THAT FRONT IN THE PRESENCE OF WARM...MOIST AND VERY UNSTABLE AIR CURRENTLY SOUTH OF INTERSTATE 96 OVER LOWER MICHIGAN. ISOLATED THUNDERSTORMS HAVE BEGAN TO FORM NEAR CHICAGO AND WILL SPREAD NORTHEAST INTO LOWER MICHIGAN AFTER 630 PM. THE GREATEST RISK FOR SEVERE WEATHER IS NEAR AND SOUTH OF INTERSTATE 94 BETWEEN 630 PM AND 10 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MORE THUNDERSTORMS ARE FORECASTED FOR WEDNESDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. OTHER STORMS COULD RETURN FOR THE WEEKEND ALONG WITH WARMER AND MORE HUMID WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS MORNING AND INTO THE AFTERNOON. MJS WDM
In the hours before
Special weather statement, Jul 6, 6:23 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
623 PM EDT TUE JUL 6 2004
MIZ051-052-057>059-064>067-071>074-070500-
ALLEGAN-BARRY-CALHOUN-CLINTON-EATON-GRATIOT-INGHAM-IONIA-JACKSON-
KALAMAZOO-KENT-MONTCALM-VAN BUREN-
623 PM EDT TUE JUL 6 2004
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 100 AM
EDT WEDNESDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN CENTRAL MICHIGAN
MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO AND VAN BUREN
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
WDMNearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.